Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 21, 2021, 3:51 PM MDT for Teton County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2021, 3:51 PM MDT (21:51 UTC)
- Expired
- Jul 21, 2021, 4:15 PM MDT
- In force
- 24 min
- Issued by
- NWS Great Falls, MT
County Teton County, MT
The radar
The Great Falls radar (KTFX), 102 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1952 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393 WWUS85 KTFX 212151 SPSTFX Special Weather Statement National Weather Service Great Falls MT 351 PM MDT Wed Jul 21 2021 MTZ048-212215- Southern Rocky Mountain Front- 351 PM MDT Wed Jul 21 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEWIS AND CLARK AND SOUTHWESTERN TETON COUNTIES... At 351 PM MDT, a strong thunderstorm was located 23 miles west of Augusta, or 40 miles southwest of Choteau, moving northeast at 35 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Pishkun Reservoir. This includes Highway 287 between mile markers 43 and 45. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4737 11292 4753 11305 4778 11251 4755 11232 TIME...MOT...LOC 2151Z 240DEG 32KT 4749 11291 $$ SC
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 21, 2:26 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 21, 2:26 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 226 PM MDT Wed Jul 21 2021 .SYNOPSIS... Scattered showers and thunderstorms will continue to develop this evening, with a few stronger storms likely. Gusty westerly winds may develop over the plains on Thursday and Friday, which will bring fire weather concerns. Temperatures will generally remain well above normal for the remainder of the forecast period. && .DISCUSSION... Satellite and radar imagery shows the expected development of scattered showers and thunderstorms across Southwest Montana, and also over the Northern Rockies and central Mountains. Mesoanalysis indicates moderate instability with increasing shear located upstream over NW Montana. Storm coverage will expand into the evening areas, with the environment capable of supporting a few stronger to severe storms. Faster storm motion compared to yesterday should result in lower rainfall totals, but locally heavy rainfall, hail to the size of quarters, and damaging wind gusts are all possible from some of this evenings thunderstorms. Thunderstorm activity dissipates overnight. Attention then turns to an approaching cold front associated with a strong upper level trough presently over the Canadian Rockies. The surface front will move through the region Thursday morning, causing a shift to west and northwest winds as dry air moves in behind the front. Although technically a cold front, temperatures will still climb back into the 80s to near 90, causing a period of critical fire weather conditions over portions of North-central Montana Thursday afternoon. Scattered showers are expected to develop once again along and ahead of the front, with dry lightning potential outside of thunderstorm cores. While surface dewpoint temperatures have recently been in the 50s, these will drop into the 20s by Friday with critically low relative humidity dropping below 15 percent Friday afternoon. Low level satellite water vapor imagery reveals the source region for this dry air presently over Northern California into Southern Oregon. Deep layer mixing under the stable but brisk westerly flow will mix gusty winds to the surface Friday, once again causing elevated to critical fire weather concerns over a larger area Friday afternoon. After being temporarily flatted Friday, the upper level ridge slowly amplifies Saturday into next week again for continued very warm and dry conditions. Some moisture may get entrained into the flow around the ridge and move into at least southwest MT by the middle of next week for isolated thunderstorm chances, otherwise little or no precipitation is expected. && .AVIATION... 1151 AM MDT Wed Jul 21 2021 (21/18Z TAF period) An approaching shortwave combined with monsoon moisture and instability will bring another round of shower and thunderstorm development this afternoon and evening, mostly between 21/20Z and 22/04Z. Thunderstorm hazards for today will include cloud to ground lightning, hail, strong gusty winds, and brief periods of heavy rainfall. Periods of mountain obscuration are expected throughout the next 24 hours. -RCG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... A cold front passing over the Northern Rockies Thursday afternoon will cause increasing west winds while humidity falls below 20 percent. These are critical fire weather conditions and warrant a Red Flag Warning. These dry and windy conditions may spread a bit further into adjacent fire zones towards Great Falls and Helena. Scattered thunderstorms are also possible Thursday afternoon along and ahead of the front, possibly producing additional dry lighting activity outside thunderstorm cores. Winds decrease Thursday night, but with critically dry air moving into the area, overnight RH will be poor to moderate. Relative humidity is expected to drop below 15 percent on Friday, with gusty winds returning in a deeply mixed boundary layer. && .PRELIMINARY POINT TEMPS/POPS... GTF 57 91 50 88 / 50 20 10 0 CTB 52 82 44 82 / 30 0 0 0 HLN 61 92 56 90 / 40 20 10 0 BZN 56 92 52 90 / 30 30 10 0 WYS 44 82 42 83 / 10 30 10 0 DLN 54 88 49 88 / 40 30 0 0 HVR 59 92 50 89 / 60 10 10 0 LWT 59 90 53 87 / 60 40 30 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Friday evening Central and Eastern Lewis and Clark National Forest Areas... Chouteau and Fergus Counties...Helena and Townsend Ranger Districts of the Helena National Forest...Lincoln Ranger District of the Helena National Forest. Red Flag Warning from noon Thursday to 9 PM MDT Friday Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. Fire Weather Watch from Friday afternoon through Friday evening Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. Fire Weather Watch from Friday afternoon through Friday evening Gallatin National Forest. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jul 21, 11:46 AM MDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1146 AM MDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HEAVY RAIN 1 NW CHOTEAU 47.82N 112.19W
07/20/2021 M1.82 INCH TETON MT MESONET
SLIGHTLY GREATER THAN ONE HOUR RAINFALL
TOTAL PER AMBIENT WEATHERNET EQUIPMENT.
&&
HARTSpecial weather statement, Jul 21, 2:38 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
238 PM MDT Wed Jul 21 2021
MTZ009-010-212115-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
238 PM MDT Wed Jul 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GLACIER COUNTY
UNTIL 315 PM MDT...
At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Kiowa, or 43 miles west of Cut Bank, moving northeast
at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saint Mary.
This includes Highway 89 between mile markers 32 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4900 11284 4894 11274 4863 11323 4875 11344
4900 11317
TIME...MOT...LOC 2038Z 220DEG 33KT 4875 11326
SCSpecial weather statement, Jul 21, 2:48 PM MDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Great Falls MT 248 PM MDT Wed Jul 21 2021 MTZ009-010-044-046-048-049-212115- Southern Rocky Mountain Front-Northern Rocky Mountain Front-Eastern Teton-Eastern Glacier-Eastern Pondera-Toole- 248 PM MDT Wed Jul 21 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PONDERA... SOUTHEASTERN GLACIER...WEST CENTRAL TOOLE AND NORTH CENTRAL TETON COUNTIES... At 248 PM MDT, radar indicated strong thunderstorms were located along a line extending from 13 miles southwest of Cut Bank to 18 miles northwest of Choteau. Movement was northeast at 25 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... Cut Bank, Valier, Dupuyer, Pendroy, Ethridge and Bynum. This includes the following highways... Highway 2 between mile markers 246 and 267. Highway 89 between mile markers 50 and 94. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4886 11216 4797 11201 4783 11256 4854 11268 TIME...MOT...LOC 2048Z 220DEG 23KT 4847 11250 4795 11251 SC
Special weather statement, Jul 21, 3:23 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
323 PM MDT Wed Jul 21 2021
MTZ009-046-048-049-212200-
Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT-
Eastern Teton MT-Eastern Pondera MT-
323 PM MDT Wed Jul 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA AND NORTH
CENTRAL TETON COUNTIES UNTIL 400 PM MDT...
At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Valier, or 15 miles west of Conrad, moving northeast
at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Conrad and Pendroy.
This includes the following highways...
Interstate 15 between mile markers 334 and 347.
Highway 89 between mile markers 61 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4800 11231 4815 11244 4837 11200 4813 11180
TIME...MOT...LOC 2123Z 240DEG 23KT 4812 11228
SCSpecial weather statement, Jul 21, 3:49 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
349 PM MDT Wed Jul 21 2021
MTZ009-048-212215-
Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT-
349 PM MDT Wed Jul 21 2021
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL PONDERA AND
NORTHWESTERN TETON COUNTIES UNTIL 415 PM MDT...
At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Heart Butte, or 28 miles northwest of Choteau, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dupuyer and Pendroy.
This includes Highway 89 between mile markers 58 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4791 11274 4806 11281 4824 11244 4802 11226
TIME...MOT...LOC 2148Z 237DEG 22KT 4802 11271
HARTSpecial weather statement, Jul 21, 3:51 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Great Falls MT 351 PM MDT Wed Jul 21 2021 MTZ048-212215- Southern Rocky Mountain Front- 351 PM MDT Wed Jul 21 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEWIS AND CLARK AND SOUTHWESTERN TETON COUNTIES... At 351 PM MDT, a strong thunderstorm was located 23 miles west of Augusta, or 40 miles southwest of Choteau, moving northeast at 35 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Pishkun Reservoir. This includes Highway 287 between mile markers 43 and 45. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4737 11292 4753 11305 4778 11251 4755 11232 TIME...MOT...LOC 2151Z 240DEG 32KT 4749 11291 SC
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:10 PM MDT | Special Weather Statement | TFX | Teton | 35 min |
| Jul 20, 6:14 PM MDT | Special Weather Statement | TFX | Toole | 31 min |
| Jul 20, 6:18 PM MDT | Special Weather Statement | TFX | Cascade | 27 min |
| Jul 20, 6:34 PM MDT | Special Weather Statement | TFX | Teton | 26 min |
| Jul 20, 6:48 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton | 27 min |
| Jul 20, 7:01 PM MDT | Special Weather Statement | TFX | Cascade | 29 min |
| Jul 20, 7:17 PM MDT | Special Weather Statement | TFX | Teton | 28 min |
| Jul 20, 7:47 PM MDT | Special Weather Statement | TFX | 28 min | |
| Jul 20, 7:52 PM MDT | Special Weather Statement | TFX | Cascade | 23 min |
| Jul 20, 8:45 PM MDT | Special Weather Statement | TFX | Chouteau, Judith Basin | 30 min |
| Jul 21, 1:26 PM MDT | Fire Weather Watch | TFX | Broadwater, Cascade, Chouteau, Fergus, Gallatin, Jefferson and 4 more | 25 hr |
| Jul 21, 1:26 PM MDT | Red Flag Warning | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more | 56 hr |
| Jul 21, 2:38 PM MDT | Special Weather Statement | TFX | Glacier | 37 min |
| Jul 21, 2:48 PM MDT | Special Weather Statement | TFX | Pondera | 27 min |
| Jul 21, 2:56 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 34 min |
| Jul 21, 3:16 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 29 min |
| Jul 21, 3:23 PM MDT | Special Weather Statement | TFX | Pondera | 37 min |
| Jul 21, 3:49 PM MDT | Special Weather Statement | TFX | Pondera | 26 min |
| Jul 21, 3:50 PM MDT | Severe Thunderstorm Warning | TFX | Pondera | 40 min |
| Jul 21, 4:07 PM MDT | Special Weather Statement | TFX | Fergus | 23 min |
| Jul 21, 4:07 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton | 38 min |
| Jul 21, 4:24 PM MDT | Special Weather Statement | TFX | Jefferson | 36 min |
| Jul 21, 4:29 PM MDT | Special Weather Statement | TFX | Madison | 31 min |
| Jul 21, 4:34 PM MDT | Special Weather Statement | TFX | Silver Bow | 26 min |
| Jul 21, 4:39 PM MDT | Special Weather Statement | TFX | Fergus | 36 min |
| Jul 21, 4:42 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 33 min |
| Jul 21, 4:45 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Pondera, Teton, Toole | 45 min |
| Jul 21, 4:53 PM MDT | Special Weather Statement | TFX | Teton | 22 min |
| Jul 21, 4:54 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 36 min |
| Jul 21, 4:56 PM MDT | Special Weather Statement | TFX | Jefferson | 34 min |
| Jul 21, 4:58 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson | 32 min |
| Jul 21, 5:02 PM MDT | Special Weather Statement | TFX | Glacier | 28 min |
| Jul 21, 5:04 PM MDT | Special Weather Statement | TFX | Deer Lodge | 26 min |
| Jul 21, 5:21 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 24 min |
| Jul 21, 5:29 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 46 min |
| Jul 21, 5:32 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.